Winter Storm, Central Black Hills
- When
- December 9, 1:00 PM MST to December 10, 12:00 PM MST
- Where
- Central Black Hills forecast zone
- Reported by
- Public
- Coordinates
- 43.841, -103.137 (the zone’s center; the record gives no point)
A potent upper-level system tracked across the Black Hills and southern South Dakota, bringing a swath of heavy snow to much of these areas. The heaviest snow bands developed across far southern South Dakota, where ten to 20 inches was reported.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A potent upper-level system tracked across the Black Hills and southern South Dakota, bringing a swath of heavy snow to much of these areas. The heaviest snow bands developed across far southern South Dakota, where ten to 20 inches was reported. Five to ten inches of snow accumulated across most of the Black Hills and west central South Dakota. Amounts tapered off significantly into northwestern South Dakota, where little or no snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 9, 4:05 AM MST, 8 hours 55 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
405 AM MST Thu Dec 9 2021
.DISCUSSION...(Today Through Wednesday)
Issued at 211 AM MST Thu Dec 9 2021
Longer wave trough will advect through the region the next two
days, supporting a fast moving winter storm that will impact part
of the region. Mild and dry weather will then develop for the
first part of next week as ridge of high pressure builds into the
Rockies, with unsettled and cold conditions after. Lead impulse
and associated cold front now advecting through the region this
morning, supporting breezy NW winds and some light rain and snow.
An inch or less of accums will still be possible in the northern
Black Hills this morning with little to no accums elsewhere. Cool
and partly sunny day expected with increasing clouds in the
afternoon as the main upper trough approaches. This system will
eject east out of the central Rockies and support the development
of a strong FGEN band tonight, impacting the southern FA with snow
into Friday. Forecast models have trended a bit north with the
next system, likely in response to a weaker southward surge of
this morning’s cold front. Nearly every forecast model is in
agreement with the placement of the strongest FGEN forcing, which
will be along an just north of the NE border. Given very good
agreement (high confidence) in the placement of the max FGEN band,
decided to upgrade the watch to an warning and issue an adv a row
of zones north. Still looks like a good chance to see 6+ inches
near the border from Ardmore east to near Winner. Further north,
snow amounts will drop off sharply given very dry sub cloud layer
with subsidence on the northern side of the FGEN maximum, esp
north of I90, with 1-4 inches possible in the adv. Snow will taper
off west to east Friday with much colder weather into Friday
night. Have lowered temps where the expected snow pack will be
Friday night, with some places falling into the single digits.
After a brief period of cold temps Friday into Sat, the next
digging NE Pac upper trough will support western CONUS ridging
with dry downslope flow spreading back into the region for the
first part of next week. This will support mild conds with 50s and
a few 60s likely for highs, depending on the amount of mixing
that occurs. Another strong low pressure system looks possible
toward the middle of next week as a long wave trough pushes east
across the central CONUS, with snow, wind, and much colder temps
all likely with this system.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Friday Morning)
Issued At 402 AM MST Thu Dec 9 2021
VFR conditions are expected through today. A storm will move into
the region this evening and overnight, with widespread snow
resulting in IFR/LIFR conditions along and south of Interstate
90.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 8 PM this evening to 2 PM MST Friday
for SDZ027-029-030-041>044-074.
Winter Storm Warning from midnight tonight to 6 PM CST Friday
for SDZ046-047-049.
Winter Weather Advisory from 8 PM this evening to 11 AM MST
Friday for SDZ026-028-031.
WY...Winter Weather Advisory from 8 PM this evening to 11 AM MST
Friday for WYZ055-058.
&&
DISCUSSION...JC
AVIATION...7Hazardous Weather Outlook National Weather Service Rapid City SD 208 AM MST Thu Dec 9 2021 SDZ001-002-012>014-WYZ071-101400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northeastern Crook- 208 AM MST Thu Dec 9 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-025-032-072-073-WYZ054-056-057-101400- Northern Black Hills-Northern Foot Hills-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Western Crook-Wyoming Black Hills- 208 AM MST Thu Dec 9 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Light snow will start tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow will end Friday, with a few inches of accumulation possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>031-041>044-046-047-049-074-WYZ055-058-101400- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills-Southern Campbell-Weston- 208 AM MST Thu Dec 9 2021 /308 AM CST Thu Dec 9 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Heavy snow will start tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heavy snow will end Friday. See the latest Winter Weather Message (WSWUNR) for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
14 winter storm, 4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991504, 991505, 991512, 991503, 991513, 991507, 991515, 991517, 991518, 991523, 991511, 991514, 991501, 991499, 991516, 991520, 991521, 991500.